Virginia, 2013Flash Flooding in Virginia, January 30 to 31, 2013
January 30 to 31, 2013 · NWS LWX · 7 events in 4 counties and zones
S. with a surface low pressure center across the eastern Great Lakes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level trough was moving eastward and across most of the eastern U.S. with a surface low pressure center across the eastern Great Lakes. A cold front moved through the Mid Atlantic with dew points in the low 60s ahead of frontal passage. A strong low level jet on the eastern side of trough aided in strong winds reaching the surface. Flood and flash flood also occurred along or just ahead of the frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 30, 3:48 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 30, 3:48 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EST WED JAN 30 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA TONIGHT. HIGH
PRESSURE WILL BRIEFLY BUILD OVERHEAD THURSDAY...BUT ANOTHER COLD
FRONT WILL PASS THROUGH THURSDAY NIGHT. HIGH PRESSURE WILL RETURN
FRIDAY...BUT WEAK LOW PRESSURE MAY IMPACT THE REGION SATURDAY
THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL RETURN FOR SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
INITIAL CONVECTIVE LINE /WITHOUT LIGHTNING/ CONTINUES TO TREK TO THE
EAST ACROSS CENTRAL MARYLAND EARLY THIS AFTERNOON...WITH AN AREA OF
MODERATE RAIN BEHIND IT. THIS LINE HAS PRODUCED SOME 40 TO 45 KT
WIND GUSTS. ANOTHER ORGANIZED LINE MAY BE SHOWING ITSELF ACROSS
SOUTHWEST VIRGINIA EARLY THIS AFTERNOON...WHICH CAN TRACK NORTHEAST
AND AFFECT THE CWA THIS EVENING.
THE TRUE COLD FRONT IS STILL LOCATED ACROSS INDIANA EARLY THIS
AFTERNOON. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT HAS BROUGHT A
WARM AND MOIST ATMOSPHERE ACROSS THE CWA. TIGHTENING GRADIENT AND
STRONG WIND FIELDS ALOFT HAVE LEAD TO 30 TO 40 KT WINDS AT THE
SURFACE EVEN OUTSIDE OF ANY SHOWERS. THIS IS LIKELY TO CONTINUE OR
EVEN INTENSIFY INTO THIS EVENING...AND WIND ADVISORY HAS BEEN
EXPANDED.
STILL THINK THERE IS THE RISK OF SEVERE WEATHER THIS EVENING WITH A
NEWLY ORGANIZED LINE MOVING IN FROM THE SOUTHWEST. INSTABILITY FROM
18Z KIAD RAOB IS WEAK...BUT NOT ZERO. BUT EVEN WITH WEAK
INSTABILITY...WIND FIELDS/SHEAR ARE STRONG ENOUGH TO RAISE THE
CONCERN FOR DAMAGING WIND GUSTS ACROSS THE CWA WITH ORGANIZED
CONVECTION. CONVECTION MAY NOT HAVE LIGHTNING AND THUNDER...BUT
MOMENTUM TRANSFER MAY BE SUFFICIENT ENOUGH FOR DAMAGING WIND GUSTS.
IN ADDITION...HEAVY RAINFALL REMAINS A RISK THIS EVENING AND FLASH
FLOOD WATCH HEADLINE REMAINS AS IS...FOCUSING ON THE GREATEST
THREATS IN THE MOUNTAINS AND URBAN CORRIDOR.
AFTER ANY ORGANIZED LINE OF CONVECTION...THERE IS LIKELY TO BE A
SEVERAL HOUR PERIOD OF MODERATE RAINFALL BEFORE PRECIPITATION ENDS
AS THE COLD FRONT MOVES THROUGH OVERNIGHT. COLDER AIR WILL START TO
MOVE IN TO THE HIGHLANDS AND RAIN SHOWERS MAY CHANGE TO SNOW
SHOWERS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL TRACK THROUGH EASTERN CANADA WHILE THE COLD FRONT
MOVES OUT TO SEA THURSDAY. A TIGHT PRESSURE GRADIENT BETWEEN LOW
PRESSURE OVER EASTERN CANADA AND HIGH PRESSURE OVER THE NORTHERN
CONUS WILL CAUSE WINDY CONDITIONS. WESTERLY WINDS WILL GUST
FREQUENTLY AROUND 30 TO 40 MPH. STRONG COLD ADVECTION BEHIND THE
FRONT WILL MAKE IT FEEL MORE LIKE JANUARY. MAX TEMPS WILL RANGE FROM
THE 20S IN THE ALLEGHENY HIGHLANDS TO MID AND UPPER 40S ACROSS LOWER
SOUTHERN MARYLAND.
A REINFORCING COLD FRONT WILL PASS THROUGH THE REGION THURSDAY
NIGHT. DESPITE LITTLE MOISTURE...THERE MAY BE SOME SNOW SHOWERS
OVERNIGHT THURSDAY. LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
BLUSTERY AND COLD CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT
FRIDAY. HIGH PRESSURE WILL BUILD OVERHEAD FRIDAY NIGHT. A CLIPPER
TYPE SYSTEM WILL PASS THROUGH THE REGION LATE SATURDAY AND SATURDAY
NIGHT...BRINGING A CHANCE FOR SNOW SHOWERS TO THE AREA. LIGHT
SNOWFALL ACCUMULATIONS ARE POSSIBLE.
HIGH PRESSURE WILL BUILD OVERHEAD SUNDAY BEFORE ANOTHER COLD FRONT
MOVES THROUGH LATE MONDAY INTO TUESDAY. HIGH PRESSURE MAY RETURN FOR
THE MIDDLE PORTION OF NEXT WEEK.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
FIRST LINE OF CONVECTION IS FORECAST TO BRUSH BY MTN/BWI THROUGH
22Z...WITH SHOWERS MOVING ACROSS THE REST OF THE TERMINALS. ANOTHER
LINE OF CONVECTION MAY DEVELOP ACROSS SOUTHWEST VIRGINIA AND MOVE
NORTHEAST AFFECTING MOST TERMINALS EXCEPT POSSIBLY MRB THIS EVENING.
HEAVY RAINFALL AND STRONG GUSTY WINDS MAY ACCOMPANY THIS LINE. MVFR
CONDITIONS ARE LIKELY...WITH THE POTENTIAL FOR BRIEF IFR CONDITIONS.
COLD FRONT/WIND SHIFT MOVE THROUGH FROM THE WEST OVERNIGHT.
GUSTY WESTERLY WINDS AROUND 30 TO 35 KNOTS ARE EXPECTED BEHIND
THE COLD FRONT THURSDAY.
ANOTHER REINFORCING COLD FRONT WILL PASS THROUGH LATE THURSDAY NIGHT
INTO FRIDAY...BRINGING A CHANCE FOR SNOW SHOWERS. GUSTY NORTHWEST
WINDS ARE EXPECTED BEHIND THE FRONT FRIDAY.
WEAK LOW PRESSURE MAY IMPACT THE TERMINALS LATER SATURDAY AND
SATURDAY NIGHT BEFORE HIGH PRESSURE RETURNS SUNDAY.
&&
.MARINE...
GALES ARE IN EFFECT THROUGH TONIGHT WITH STRONG SOUTHERLY WINDS
AHEAD OF A COLD FRONT. ANY CONVECTIVE LINE MAY PRODUCE STRONGER
WINDS. COLD FRONT MOVES THROUGH LATE TONIGHT...GALES AND SMALL CRAFT
ADVISORIES CONTINUE ON THURSDAY.
GUSTY WESTERLY WINDS ARE EXPECTED BEHIND THE COLD FRONT THURSDAY. A
GALE WARNING IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER AND
MIDDLE PORTIONS OF THE BAY. A SMALL CRAFT ADVISORY IS IN EFFECT
ELSEWHERE.
A COLD FRONT WILL PASS THROUGH THE WATERS THURSDAY NIGHT. A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED. GUSTY NORTHWEST WINDS ARE
EXPECTED BEHIND THE COLD FRONT FRIDAY. HIGH PRESSURE WILL BUILD
TOWARD THE WATERS FRIDAY NIGHT INTO SATURDAY BEFORE WEAK LOW
PRESSURE POSSIBLY IMPACTS THE AREA SATURDAY NIGHT.
&&
.HYDROLOGY...
RAINFALL PROJECTIONS HAVE INCREASED SINCE YESTERDAY...LEADING TO
HIGHER CONFIDENCE IN FLOOD POTENTIAL. CURRENT FORECAST INDICATES
OVER TWO INCHES OF RAIN IN THE POTOMAC HIGHLANDS...AND OVER AN INCH
AND A HALF NEAR AND WEST OF THE BLUE RIDGE. A RIVER FLOOD WATCH IS
IN EFFECT FOR THE POTOMAC RIVER AT POINT OF ROCKS AND THE SOUTH
BRANCH POTOMAC RIVER NEAR SPRINGFIELD. MANY POINTS ALONG THE
POTOMAC ARE LIKELY TO RISE ABOVE ACTION STAGE...SO WE WILL BE
KEEPING AN EYE ON ALL THE FORECAST POINTS...WITH ADDITIONAL
WATCHES OR WARNINGS POSSIBLE.
FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS WEST OF THE BLUE
RIDGE AND ALSO THE WASHINGTON/BALTIMORE METROPOLITAN AREAS.
&&
.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE WESTERN SHORE OF
THE MARYLAND CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER TONIGHT.
STRONG SOUTHERLY WINDS WILL CAUSE TIDAL ANOMALIES TO INCREASE TO
NEAR 2 FEET ABOVE NORMAL. MINOR FLOODING IS EXPECTED NEAR TIMES OF
HIGH TIDE THROUGH TONIGHT. WILL CONTINUE TO WATCH TIDAL ANOMALIES
WITH THE STRONG SOUTHERLY FLOW...MODERATE FLOODING IN SENSITIVE
AREAS CANNOT BE RULED OUT. A STRONG OFFSHORE FLOW WILL ALLOW FOR
TIDAL ANOMALIES TO DECREASE THROUGHOUT THE DAY THURSDAY.
HOWEVER...FRESHWATER RIVER LEVELS MAY RISE ENOUGH TO CAUSE A
COASTAL FLOOD THREAT NEAR WASHINGTON DC LATER FRIDAY INTO
SATURDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR DCZ001.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO 3 AM EST
THURSDAY FOR DCZ001.
MD...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR MDZ003>007-009>011-
013-014-016>018-501-502.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
013-014-501-502.
COASTAL FLOOD ADVISORY UNTIL 4 AM EST THURSDAY FOR MDZ007-011-
014.
COASTAL FLOOD ADVISORY UNTIL 4 AM EST THURSDAY FOR MDZ017-018.
VA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ025>031-036>040-
042-050>057-501>504.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-042-053-
054-503-504.
COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO 3 AM EST
THURSDAY FOR VAZ054.
WV...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ050>053-055-
501>506.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST THURSDAY FOR
ANZ530>532-535-536-538>540.
GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ530>532-535-536-
538>540.
GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ533-534-537-
541>543.
&&
SYNOPSIS...BJL
NEAR TERM...BPP
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/BPP
MARINE...BJL/BPP
HYDROLOGY...JE/BJL
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jan 30, 3:34 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EST WED JAN 30 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
311000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
334 PM EST WED JAN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL BRING GUSTY SHOWERS AND POSSIBLE
THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. SOME SHOWERS
AND THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS.
A FLASH FLOOD WATCH IS IN EFFECT LATE THIS AFTERNOON THROUGH
TONIGHT FOR THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS.
PLEASE SEE /WBCFFALWX/ FOR FURTHER DETAILS.
A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
/WBCNPWLWX/ FOR FURTHER DETAILS.
A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. A COASTAL FLOOD
ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT FOR WASHINGTON DC AND
ALEXANDRIA ALONG THE UPPER TIDAL POTOMAC RIVER. PLEASE SEE
/WBCCFWLWX/ FOR FURTHER DETAILS.
A GALE WARNING IS IN EFFECT FOR THE WATERS LATE THIS AFTERNOON
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT ACROSS THE
WATERS THURSDAY.
LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE ACROSS THE AREA LATE
THURSDAY NIGHT AND FRIDAY...AND AGAIN LATE SATURDAY THROUGH
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-311000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
334 PM EST WED JAN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL BRING GUSTY SHOWERS AND POSSIBLE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME SHOWERS AND
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS.
A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
/WBCNPWLWX/ FOR FURTHER DETAILS.
A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL MARYLAND...NORTHERN
VIRGINIA AND ALL LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS LATE
THIS AFTERNOON THROUGH TONIGHT.
LIGHT SNOWFALL ACCUMULATIONS ARE EXPECTED ALONG AND WEST OF THE
ALLEGHENY FRONT LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER WEATHER ADVISORY MAY BE REQUIRED FOR THE HIGHLANDS FOR
UPSLOPE SNOW THURSDAY.
A FLOOD WATCH IS IN EFFECT FOR THE SOUTH BRANCH POTOMAC NEAR
SPRINGFIELD THURSDAY AND THURSDAY NIGHT. A FLOOD WATCH IS ALSO IN
EFFECT FOR THE POTOMAC RIVER AT POINT OF ROCKS FRIDAY AFTERNOON
THROUGH SATURDAY AFTERNOON.
LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE ACROSS THE AREA LATE
THURSDAY NIGHT THROUGH FRIDAY...AND AGAIN LATE SATURDAY THROUGH
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EVENING.
In the hours before
Special weather statement, Jan 30, 2:15 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EST WED JAN 30 2013
MDZ004-005-009-010-VAZ040-042-052-501-302000-
FREDERICK MD-MONTGOMERY MD-RAPPAHANNOCK VA-CARROLL MD-
NORTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
HOWARD MD-LOUDOUN VA-
215 PM EST WED JAN 30 2013
...SHOWERS WITH GUSTY WIND TO AFFECT FREDERICK...MONTGOMERY...
RAPPAHANNOCK...CARROLL...NORTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...HOWARD AND LOUDOUN COUNTIES...
AT 215 PM EST...SHOWERS PRODUCING GUSTY WIND WERE LOCATED ALONG A
LINE EXTENDING FROM HARNEY TO TAYLORSTOWN TO 2 MILES NORTHWEST OF
MARKHAM...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE ASHVILLE...TUSCARORA...PAEONIAN SPRINGS...
NEW MIDWAY...MARSHALL...UNION BRIDGE...ST. LOUIS...RECTORTOWN...THE
PLAINS AND UNIONVILLE.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE SHOWERS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE SHOWERS HAVE PASSED.
&&
LAT...LON 3972 7680 3929 7699 3905 7731 3906 7733
3885 7757 3885 7815 3889 7812 3889 7806
3892 7807 3908 7786 3973 7734
TIME...MOT...LOC 1915Z 270DEG 37KT 3973 7721 3926 7756
3892 7801
BJLSpecial weather statement, Jan 30, 2:50 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EST WED JAN 30 2013
MDZ004>007-009>011-014-302030-
FREDERICK MD-MONTGOMERY MD-HARFORD MD-CARROLL MD-
SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-ANNE ARUNDEL MD-HOWARD MD-
250 PM EST WED JAN 30 2013
...SHOWERS WITH GUSTY WIND TO AFFECT FREDERICK...MONTGOMERY...
HARFORD...CARROLL...SOUTHERN BALTIMORE...NORTHERN BALTIMORE...ANNE
ARUNDEL AND HOWARD COUNTIES...
AT 250 PM EST...SHOWERS PRODUCING GUSTY WIND WERE LOCATED ALONG A
LINE EXTENDING FROM 2 MILES NORTHEAST OF MILLERS TO 2 MILES EAST OF
WINFIELD TO BOYDS...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE UPPERCO...LOUISVILLE...LISBON...
GERMANTOWN...FREELAND...MARYLAND LINE...WASHINGTON GROVE...
CARROLLTOWNE...OLNEY AND PARKTON.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE SHOWERS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE SHOWERS HAVE PASSED.
A BRIEF HEAVY DOWNPOUR CAN BE EXPECTED WITH THIS LINE...FOLLOWED BY
STEADIER LIGHT TO MODERATE RAIN.
&&
LAT...LON 3965 7615 3949 7630 3912 7671 3912 7685
3913 7689 3912 7691 3912 7751 3945 7711
3973 7689 3972 7623
TIME...MOT...LOC 1950Z 270DEG 33KT 3969 7679 3945 7698
3919 7729
JRKSpecial weather statement, Jan 30, 3:48 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EST WED JAN 30 2013
MDZ006-007-010-011-014-302130-
HARFORD MD-SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-
ANNE ARUNDEL MD-HOWARD MD-
348 PM EST WED JAN 30 2013
...SHOWERS WITH GUSTY WINDS TO AFFECT HARFORD...SOUTHERN BALTIMORE...
NORTHERN BALTIMORE...ANNE ARUNDEL AND HOWARD COUNTIES...
AT 346 PM EST...SHOWERS PRODUCING GUSTY WINDS WERE LOCATED ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF DARLINGTON TO GLEN ARM TO
COLUMBIA...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE BALTIMORE...NOTTINGHAM...MORRELL PARK...M
AND T STADIUM...FERNDALE...LOCUST POINT...LINTHICUM HEIGHTS...
JOSEPHINE LEE...BALTIMORE MARTIN STATE AND PERRYMAN.
A BRIEF HEAVY DOWNPOUR AND WIND GUSTS OF 35 TO 45 MPH CAN BE
EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3944 7606 3935 7624 3929 7628 3930 7630
3935 7632 3938 7633 3931 7632 3929 7638
3923 7638 3919 7644 3922 7652 3918 7650
3917 7650 3920 7695 3945 7658 3973 7626
3972 7622 3955 7607 3949 7610 3947 7606
TIME...MOT...LOC 2046Z 269DEG 31KT 3967 7619 3944 7643
3921 7681
JRKSpecial weather statement, Jan 30, 5:07 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EST WED JAN 30 2013
VAZ025-026-036-037-302240-
NELSON VA-ROCKINGHAM VA-ALBEMARLE VA-AUGUSTA VA-
507 PM EST WED JAN 30 2013
...SHOWERS WITH GUSTY WIND TO AFFECT NELSON...ROCKINGHAM...ALBEMARLE
AND AUGUSTA COUNTIES...
AT 506 PM EST...SHOWERS PRODUCING GUSTY WIND WERE LOCATED ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF MIDDLEBROOK TO 33 MILES
SOUTHWEST OF PINEY RIVER TO 81 MILES SOUTHWEST OF PINEY RIVER...
MOVING NORTHEAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE MONTEBELLO...SHERANDO...LYNDHURST...
CRIMORA...AFTON...WINTERGREEN AND GROTTOES.
HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THESE SHOWERS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE SHOWERS HAVE PASSED.
&&
LAT...LON 3755 7891 3769 7899 3772 7907 3777 7908
3778 7911 3781 7914 3780 7917 3789 7916
3806 7944 3841 7908 3820 7850 3764 7879
3763 7881 3761 7880 3753 7884
TIME...MOT...LOC 2206Z 240DEG 53KT 3801 7925 3743 7951
3692 8012
JRKSpecial weather statement, Jan 30, 5:25 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EST WED JAN 30 2013
MDZ004-009-VAZ030-031-042-501-WVZ053-302345-
FREDERICK MD-MONTGOMERY MD-WARREN VA-CLARKE VA-JEFFERSON WV-
NORTHERN FAUQUIER VA-LOUDOUN VA-
525 PM EST WED JAN 30 2013
...SHOWERS WITH HEAVY RAIN TO CONTINUE ALONG THE BLUE RIDGE IN
FREDERICK...MONTGOMERY...WARREN...CLARKE...JEFFERSON...NORTHERN
FAUQUIER AND LOUDOUN COUNTIES...
AT 522 PM EST...SHOWERS PRODUCING HEAVY RAIN WERE LOCATED NEAR THE
BLUE RIDGE ALONG A LINE EXTENDING FROM FRONT ROYAL TO POINT OF
ROCKS. THESE SHOWERS WERE MOVING OVER THE SAME AREAS.
LOCATIONS IMPACTED INCLUDE NEERSVILLE...PURCELLVILLE...ROUND HILL AND
BLUEMONT.
NWS DOPPLER RADAR AND RAINFALL REPORTS SHOW RAINFALL AMOUNTS UP TO
ONE AND HALF INCHES OF RAIN HAS ALREADY FALLEN...WHICH WILL CAUSE
PONDING OF WATERS ON ROADWAYS.
ADDITIONAL HEAVY RAIN IN EXCESS OF ONE INCH IS POSSIBLE WITH THIS
ACTIVITY THROUGH THIS EVENING...AND A FLOOD WARNING MAY BE NEEDED.
&&
LAT...LON 3925 7737 3878 7791 3892 7818 3938 7761
TIME...MOT...LOC 2215Z 062DEG 7KT 3917 7763 3884 7816
JRK
Special weather statement, Jan 30, 5:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EST WED JAN 30 2013
VAZ025-026-029-036>039-050-302330-
ORANGE VA-NELSON VA-GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA-
ALBEMARLE VA-AUGUSTA VA-
541 PM EST WED JAN 30 2013
...SHOWERS WITH HEAVY RAIN TO AFFECT ORANGE...NELSON...GREENE...
MADISON...PAGE...ROCKINGHAM...ALBEMARLE AND AUGUSTA COUNTIES...
AT 539 PM EST...SHOWERS WITH GUSTY WINDS AND HEAVY RAIN WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR STAUNTON AIRPORT TO STUARTS DRAFT
TO 8 MILES WEST OF MASSIES MILL...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE
MCGAHEYSVILLE...WINGINA...SHIPMAN...LOVINGSTON...CHARLOTTESVILLE...
NELLYSFORD...WINTERGREEN...ROCKFISH...ELMA...FABER AND SCHUYLER.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE SHOWERS HAVE PASSED.
&&
LAT...LON 3754 7890 3769 7899 3770 7905 3777 7908
3781 7917 3830 7891 3872 7853 3875 7845
3839 7812 3822 7814 3794 7836 3776 7855
3774 7863 3768 7864 3767 7866 3769 7869
3763 7872 3764 7880 3753 7883
TIME...MOT...LOC 2239Z 233DEG 48KT 3829 7884 3805 7895
3782 7909
SMZFlash Flood, Loudoun
- When
- January 30, 6:05 PM EST to 8:00 PM EST
- Where
- Loudoun County, 1.97 mi WSW of Hillsboro to 2.05 mi SW of Hillsboro
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.185, -77.751
There was a creek washed over route 716 at Silverbrook Lane. There was a water rescue in progress.
Flash Flood, Fauquier
- When
- January 30, 7:11 PM EST to 9:11 PM EST
- Where
- Fauquier County, 1.24 mi NNW of Delaplane to 1.3 mi NW of Delaplane
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.935, -77.932
There was water over Winchester Road.
Flash Flood, Loudoun
- When
- January 30, 8:30 PM EST to 10:30 PM EST
- Where
- Loudoun County, 1.35 mi ENE of Purcellville to 1.28 mi ENE of Purcellville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -77.698
Allder School Road at South Fork Catoctin Creek was flooded with 2-3 feet of water.
Flash Flood, Augusta
- When
- January 30, 9:31 PM EST to 11:31 PM EST
- Where
- Augusta County, 0.15 mi E of Craigsville to 0.03 mi ESE of Craigsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.080, -79.377
There was flooding on Quarry Lane in Craigsville.
Flash Flood, Augusta
- When
- January 30, 9:31 PM EST to 11:31 PM EST
- Where
- Augusta County, 1.33 mi ESE of West Augusta to 1.4 mi ESE of West Augusta
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.270, -79.309
The 700 block of Deerfield Valley Road was under water.
Flash Flood, Rockingham
- When
- January 30, 11:45 PM EST to January 31, 1:45 AM EST
- Where
- Rockingham County, 2.81 mi WNW of Box Creek to 2.42 mi NNW of Sparkling Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.594, -78.949
There was water running over the road at Hopkins Gap Road and therefore it was closed.
Flash Flood, Loudoun
- When
- January 30, 11:55 PM EST to January 31, 1:55 AM EST
- Where
- Loudoun County, 0.45 mi NE of Broad Run Farms to 0.24 mi SSE of Broad Run Farms
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.035, -77.364
Thomas Avenue at Sugarland Run was under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, January 30, 20131 death · 18 injured · $75 million · EF3 · 45 events
- Tornadoes and Damaging Winds in Tennessee, January 30, 20131 death · 4 injured · $10 million · EF2 · 93 events
- Tornadoes and Damaging Winds in Kentucky, January 30, 20132 injured · $826,000 · EF2 · 39 events
- Flooding and Damaging Winds in West Virginia, January 30 to 31, 20131 death · $43,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Michigan, January 30 to 31, 20131 death · 1 injured · $8,000 · 14 events
- Flash Flooding in Maryland, January 30 to 31, 20131 death · 6 events
- Flood in Michigan, January 30 to 31, 2013$4.6 million · 1 event
- Flash Flooding and Flood in Virginia, January 30 to 31, 2013$1.6 million · 70 kt wind · 21 events
- Tornado and Damaging Winds in Alabama, January 30, 2013$114,000 · EF1 · 28 events
- Damaging Winds in Indiana, January 30, 2013$399,000 · 70 kt wind · 21 events
- Damaging Winds in Pennsylvania, January 30, 2013$295,000 · 58 kt wind · 20 events
- Damaging Winds in South Carolina, January 30, 2013$150,000 · 50 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429691, 429768, 429773, 429775, 429776, 429777, 431618.